Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 113, NWS Cheyenne, WY

July 17, 2008Cheyenne County, Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 17, 2008, 12:48 PM MDT for Cheyenne County, Morrill County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2008, 12:48 PM MDT (18:48 UTC)
Expired
Jul 17, 2008, 1:15 PM MDT
In force
27 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Cheyenne County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 181 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2481 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 171848
SVRCYS
NEC033-123-171915-
/O.NEW.KCYS.SV.W.0113.080717T1848Z-080717T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
1248 PM MDT THU JUL 17 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN CHEYENNE COUNTY IN THE PANHANDLE OF
  NEBRASKA...
  EXTREME SOUTHEASTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 115 PM MDT

* AT 1244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EXTREME NORTHEASTERN CHEYENNE COUNTY...OR 16
  MILES WEST OF OSHKOSH...AND MOVING NORTHEAST AT 8 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4144 10271 4148 10264 4139 10263 4138 10269
TIME...MOT...LOC 1847Z 237DEG 7KT 4143 10264

$$
2 follow-up statements
000 
WWUS55 KCYS 171906
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
106 PM MDT THU JUL 17 2008

NEC033-123-171915-
/O.CON.KCYS.SV.W.0113.000000T0000Z-080717T1915Z/
CHEYENNE NE-MORRILL NE-
104 PM MDT THU JUL 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MDT
FOR EXTREME SOUTHEASTERN MORRILL AND EXTREME NORTHEASTERN CHEYENNE
COUNTIES...

AT 101 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED PRODUCING PENNY
SIZE HAIL.  THIS STORM WAS LOCATED OVER EXTREME WEST CENTRAL GARDEN 
COUNTY...OR 15 MILES WEST OF OSHKOSH. THIS STORM WAS MOVING NORTHEAST
AT 5 MPH.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...WITH RADAR
ESTIMATES OF 1 TO 2 INCHES OF RAINFALL IN THE WARNED AREA.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4145 10267 4148 10264 4139 10263 4139 10266
TIME...MOT...LOC 1904Z 059DEG 2KT 4144 10263

$$
000 
WWUS55 KCYS 171913
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
113 PM MDT THU JUL 17 2008

NEC033-123-171924-
/O.EXP.KCYS.SV.W.0113.000000T0000Z-080717T1915Z/
CHEYENNE NE-MORRILL NE-
114 PM MDT THU JUL 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN MORRILL
AND EXTREME NORTHEASTERN CHEYENNE COUNTIES WILL EXPIRE AT 115 PM
MDT...

THE STORM HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL BE
ALLOWED TO EXPIRE.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4145 10267 4148 10264 4139 10263 4139 10266
TIME...MOT...LOC 1914Z 059DEG 2KT 4144 10264

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 8:57 AM MDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 17, 8:57 AM MDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
857 AM MDT THU JUL 17 2008

.UPDATE...TODAY.
UPDATE THIS MORNING TO ACCOUNT FOR ONGOING PRECIPITATION IN THE
NEBRASKA PANHANDLE. ALSO INCREASED CHANCES FOR THE AFTERNOON AND
EVENING ACROSS THE SOUTHERN NEBRASKA PANHANDLE AS SITUATION
PREVIOUSLY FORECAST CONTINUES TO LOOK ON TRACK. SURFACE TROUGH
WILL CONTINUE TO MOVE SOUTH THROUGH THE DAY...AND HIGHEST DEW
POINTS WILL SHIFT EAST AGAIN KEEPING THE GREATEST INSTABILITY EAST
OF THE AREA. CLOUD COVER ACROSS THE SOUTHERN HALF OF THE FORECAST
AREA WILL LIMIT DESTABILIZATION...BUT INCREASING MOISTURE FROM THE
NORTH AND LESS CLOUD COVER ACROSS CONVERSE AND NIOBRARA COUNTIES
SHOULD LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS IN THOSE AREAS.

&&

.LONG TERM...SATURDAY THROUGH THURSDAY...
THE MAIN STORY OF THIS PERIOD WILL BE THE AMPLIFYING UPPER RIDGE
SUPPORTING TEMPERATURES SEVERAL DEGREES ABOVE CLIMATOLOGICAL NORMS.
SHORTWAVE ENERGY WILL MOVE EAST ALONG THE CANADIAN/U.S. BORDER ON
SATURDAY. THE ASSOCIATED WEAK SURFACE BOUNDARY WILL SLIDE FROM NW
TO SE THROUGH THE CWA DURING THE DAYTIME. CURRENT TIMING WOULD
SUGGEST CONVECTIVE CHANCES BE CONFINED TO THE WESTERN NEBRASKA
PANHANDLE SATURDAY AFTERNOON AND EVENING. ELSEWHERE...A DRIER AND
MORE STABLE ATMOSPHERE WILL BE IN PLACE. BY SUNDAY...THE FOUR
CORNERS UPPER HIGH WILL STRENGTHEN SIGNIFICANTLY ACROSS THE
INTER-MOUNTAIN WEST. THE OPERATIONAL GFS AND ENSEMBLE MEAN DIFFER A
BIT ON WHETHER THE RIDGE WILL FLATTEN AND IF SO JUST HOW MUCH
MONSOONAL MOISTURE MAKES IT AROUND ITS PERIPHERY. FOR NOW...HAVE
SIDED MOSTLY WITH THE GFS ENSEMBLE MEAN WHICH WOULD KEEP THINGS
DRY UNTIL WEDNESDAY OR THURSDAY AT THE EARLIEST. SOME OF THE
HOTTEST AIR OF THE SEASON CAN BE EXPECTED WITH 700MB TEMPERATURES
APPROACHING 20C. WHEN COMBINED WITH VERY DRY AIR AT THE
SURFACE...FIRE WEATHER CONDITIONS MAY BECOME CRITICAL FOR THE
FIRST PART OF NEXT.

&&

.AVIATION...
MAINLY VFR CONDITIONS THROUGH THIS EVENING EXCEPT FOR SOME LOCAL
MVFR CONDITIONS DUE TO LOW VISIBILITIES IN SCATTERED THUNDERST0RMS
THIS AFTERNOON AND EVENING. MORE WIDESPREAD MVFR/LOCAL IFR
CONDITIONS EAST OF THE LARAMIE RANGE INTO THE NEBRASKA PANHANDLE
LATER TONIGHT AND EARLY FRIDAY MORNING DUE TO LOW CEILINGS
RESULTING FROM WEAK UPSLOPE FLOW OF MOIST AIR.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...CARPENTER
LONG TERM....HAHN
Hazardous weather outlook, Jul 17, 11:05 AM MDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
1105 AM MDT THU JUL 17 2008

NEZ001>003-019>021-054-055-WYZ059>070-181715-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1105 AM MDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWER AND THUNDERSTORM CHANCES ARE STILL EXPECTED TO INCREASE
ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE THIS AFTERNOON
AND THIS EVENING. THUNDERSTORMS WILL BE MOST NUMEROUS IN AREAS
ALONG AND EAST OF THE LARAMIE RANGE. A FEW OF THE STORMS MAY
BECOME SEVERE CONTAINING HAIL...DAMAGING WINDS...AND HEAVY RAIN
ACROSS THE SOUTHERN NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LATE DAY THUNDERSTORM CHANCES WILL EXIST EVERYWHERE ON
FRIDAY...BUT ONLY FOR THE NEBRASKA PANHANDLE ON SATURDAY.
THUNDERSTORMS EAST OF THE LARAMIE RANGE COULD BECOME SEVERE ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...BUT ARE
ENCOURAGED TO REPORT ANY SEVERE WEATHER CONDITIONS OBSERVED THIS
AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 17, 12:34 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1234 PM MDT THU JUL 17 2008

NEZ021-171945-
MORRILL-
INCLUDING THE CITIES OF...BRIDGEPORT...BAYARD
1234 PM MDT THU JUL 17 2008

...STRONG THUNDERSTORM OVER NORTHEAST CHEYENNE COUNTY...

AT 1230 PM MDT...NATIONAL WEATHER SERVICE WEATHER RADAR INDICATED
A STRONG THUNDERSTORM IN NORTHEAST CHEYENNE COUNTY...ABOUT 17
MILES WEST OF OSHKOSH NEBRASKA...MOVING NORTHEAST AT AROUND 10 MPH.
THIS STORM WILL PRODUCE HEAVY RAINFALL AS IT MOVES EAST OUT OF
CHEYENNE COUNTY THROUGH 100 PM MDT...WITH UP TO AN INCH OF
RAINFALL ACCUMULATION EXPECTED. SMALL HAIL AND GUSTY WINDS TO 40
MPH CAN ALSO BE EXPECTED. IF THIS THUNDERSTORM APPROACHES YOUR
LOCATION...STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

CARPENTER
Special weather statement, Jul 17, 12:37 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1237 PM MDT THU JUL 17 2008

NEZ021-055-171945-
MORRILL-CHEYENNE-
INCLUDING THE CITIES OF...BRIDGEPORT...BAYARD...SIDNEY
1237 PM MDT THU JUL 17 2008

...STRONG THUNDERSTORM OVER NORTHEAST CHEYENNE COUNTY AND
SOUTHEAST MORRILL COUNTY...

AT 1230 PM MDT...NATIONAL WEATHER SERVICE WEATHER RADAR INDICATED
A STRONG THUNDERSTORM IN NORTHEAST CHEYENNE COUNTY...ABOUT 17
MILES WEST OF OSHKOSH NEBRASKA...MOVING NORTHEAST AT AROUND 10 MPH.
THIS STORM WILL PRODUCE HEAVY RAINFALL AS IT MOVES NORTHEAST OUT OF
CHEYENNE COUNTY THROUGH 100 PM MDT...WITH UP TO AN INCH OF
RAINFALL ACCUMULATION EXPECTED. SMALL HAIL AND GUSTY WINDS TO 40
MPH CAN ALSO BE EXPECTED. IF THIS THUNDERSTORM APPROACHES YOUR
LOCATION...STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

CARPENTER

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:25 AM MDTAreal Flood AdvisoryCYSCheyenne3 hr
Jul 17, 1:38 PM MDTAreal Flood AdvisoryCYSCheyenne, Morrill69 min
Jul 17, 2:41 PM MDTFlash Flood WarningCYSCheyenne, Morrill3 hr
Jul 17, 4:46 PM MDTSevere Thunderstorm WarningCYSSioux44 min
Jul 17, 5:29 PM MDTSevere Thunderstorm WarningCYSScotts Bluff, Sioux19 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.